PROTRACTED BENZODIAZEPINE WITHDRAWAL SYMPTOMS
Professor C Heather Ashton, DM, FRCP
March 7, 2002
A number of people are expressing fears that some benzodiazepine withdrawal symptoms last for ever, and that they can never completely recover. Particular concerns have been raised about impairment of cognitive functions (such as memory and reasoning) and other lingering problems such as muscle pains and gastrointestinal disturbances.
People with such worries can be reassured. All the evidence shows that a steady decline in symptoms almost invariably continues after withdrawal, though it can take a long time - even several years in some cases. Most people experience a definite improvement over time so that symptoms gradually decrease to levels nowhere near as intense as in the early days of withdrawal, and eventually almost entirely disappear. All the studies show steady, if slow, improvement in cognitive ability and physical symptoms. Although most studies have not extended beyond a year after withdrawal, the results suggest that improvement continues beyond this time. There is absolutely no evidence that benzodiazepines cause permanent damage to the brain, nervous system or body.
People bothered by long-term symptoms can do a lot to help themselves. For example:
(1) Exercise your body. Physical exercise improves the circulation and function of both brain and body. Find an exercise that you enjoy: start at low level, work up gradually and keep it up regularly. Exercise also helps depression, decrease fatigue and increases general fitness.
(2) Exercise your brain. Use your brain to devise methods to improve its efficacy: make lists, do crossword puzzles, find out what bothers you most - there is always a way round it. Cognitive retraining helps people to find ways around their temporary impairment.
(3) Increase your interests. Finding an outside interest which you have to work at employs the brain, increases motivation, diverts attention away from your own symptoms and may even help others.
(4) Calm your emotions. Above all, stop worrying. Worry, fear and anxiety increase all withdrawal symptoms. Many of these symptoms are actually due to anxiety and not signs of brain or nervous system damage. People who fear withdrawal have much more intense symptoms than those who just take it as it comes and think positively and confidently about recovery.
This was written by Heather Ashton to a woman by the name of Carol Packer regarding concerns of permanent damage.
Forum Disclaimer SiteMap Home Contact us The Ashton Manual